Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 221, NWS Kansas City, MO

August 15, 20194 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 15, 2019, 5:34 PM CDT for 4 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 5:34 PM CDT (22:34 UTC)
Expired
Aug 15, 2019, 6:15 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 4:51 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:06 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 15, 4:06 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Thu Aug 15 2019

.Discussion...
Issued at 403 PM CDT THU AUG 15 2019

As expected the first MCS of our active pattern has arrived this
afternoon and has set the stage for how things will evolve in the
next 24 hours.  This first MCS ended up taking a more northerly
track into NW MO and will bring light to moderate rain over northern
MO as it continues to dissipate. This feature may not be significant,
but it has set the stage for potential significant severe weather
over eastern KS and western MO late this afternoon into this evening
as it laid a WNW-ESE oriented outflow boundary just north of I-70
currently. North of this boundary there continues to be
redevelopment of elevated convection with a hail and heavy rain
threat, which could effect northern Missouri. Our main focus in the
next six hours will be along this outflow boundary for any
convective initiation. If storms form, and they are currently
expected to around 5-6pm, the environment is set up to support
supercell development with quick low level mesocyclone formation.
Effective SRH will be 300-400 m2/s2, MU CAPE of 3500 J/kg, and
effective shear of 44kts with a supportive hodograph all pointing to
all modes of severe weather possible. The highest tornado threat
will be along and south of that boundary and the latest
mesoanalysis puts the most likely convective initiation just NW of
Topeka, but as clouds clear out in eastern KS this focus could shift
eastward which will need to be monitored. Storm motion and effective
shear vectors are roughly parallel to the outflow so these storms
may go linear quickly which could limit the tornado threat with
another limiting factor being higher LCL values of 1200m. While the
tornado threat is somewhat limited in location and timeframe the
large hail and damaging wind threat is not. As these storms grow
more upscale along that boundary large hail (2+") and 60-70mph winds
are possible with DCAPE values over 1000 J/kg. These storms will
likely slowly move south as the cold pool develops with the KC Metro
having the most likely chance for large hail and damaging wind with
heavy rain between 7-9pm. These storms will continue to move south
and weaken as we lose daytime heating setting up the second round
for our area tonight with the formation of the LLJ. This second
round will likely be more of a flood threat, but will have the
chance of large hail (1-2") and strong to damaging winds (40-60mph),
especially once the cool pool develops and it starts to surge south
after midnight. The area would need to see rates of 2" per hour or 3-
4" in 3 hours, which may be possible with training storms. This MCS
will eventually surge south leaving the CWA quickly by the morning
but could cause some issues as it does overnight.

Our next MCS looks to form up Friday night into Saturday along a
warm front/quasi-stationary boundary that will be oriented W-E just
south of the MO River. A strong LLJ is expected to form up after
midnight which will coincide with an approaching shortwave trough to
really set up a heavy rain and large hail threat for most of our
area. Storm motion looks to remain parallel to the boundary with
PWAT values over 2" and MUCAPE of 2-3000 J/kg which all point to a
heavy precipitation and large hail event. After all the rainfall
tonight form the MCS soils may be saturated and a flash flood
watch may be warranted for some portions of our area during this
timeframe. Some models are putting the potential for 4+" and that
does not seem out of the question with synoptic set up that will
be established.

More convection looks likely Saturday night and Sunday night, but
the forcing looks weaker so impacts should remain less than the
previous two nights, but with saturated soils this will still need
to be watched. We finally get out of our MCS wet pattern going into
Tuesday with a dryer look going into mid week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1220 PM CDT THU AUG 15 2019

Multiple chances for scattered to numerous thunderstorms over
eastern KS and western MO will start later this afternoon. The
first round of storms will form up late in the afternoon and will
have the highest chance for severe weather to include damaging
winds, large hail, and a few tornadoes. These storms will more
isolated in nature so only some terminals may be affected with
this round through sunset. After sunset an area of scattered
storms is expected to develop along the Missouri River Valley on
the KS/MO border. These storms will likely be more widespread
with little break between the individual storms. This will likely
cause issues for any aviation moving through the area until early
morning when they clear out to the south. A MVFR ceilings looks to
develop tomorrow morning and last into the afternoon on the
backside of these storms.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 15, 5:19 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
519 AM CDT Thu Aug 15 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
519 AM CDT Thu Aug 15 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected this evening and continuing
 into the overnight hours for eastern Kansas and portions of western
 Missouri. All modes of severe weather are possible, including large
 hail, damaging winds, heavy rainfall, and the possibility of an
 isolated tornado.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Strong to severe storms are also possible Friday night through
 Saturday morning. Saturday could see some redevelopment of storms
 with some being on the stronger side.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 15, 12:35 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1235 PM CDT Thu Aug 15 2019

MOZ001-011-151830-
Atchison MO-Holt MO-
1235 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 130 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avoca to Talmage to 7 miles south of
Johnson to near Pawnee City to Axtell. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, Rockport, Big Lake,
Westboro, Watson, Blanchard, Fortescue, Bigelow, Corning, Phelps City
and Indian Cave State Park.

This includes Interstate 29 between mile markers 78 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 9577 4058 9520 4003 9516 3996 9526
      4001 9532 4004 9542 4012 9539 4018 9548
      4024 9547 4026 9555 4030 9556 4031 9566
      4034 9562 4046 9564 4048 9570 4054 9565
      4056 9568 4052 9571 4052 9575 4057 9577
TIME...MOT...LOC 1734Z 262DEG 42KT 4076 9614 4055 9602 4031 9601 4004
9608 3986 9627

32
Special weather statement, Aug 15, 1:27 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
127 PM CDT Thu Aug 15 2019

KSZ102-MOZ001>004-011>013-020-151915-
Doniphan KS-Atchison MO-Buchanan MO-De Kalb MO-Worth MO-Holt MO-
Gentry MO-Nodaway MO-Andrew MO-
127 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHEASTERN
BUCHANAN...WORTH...GENTRY...EASTERN ATCHISON...HOLT...NODAWAY...
ANDREW AND NORTHWESTERN DEKALB COUNTIES UNTIL 215 PM CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coin to near Maitland to near Hiawatha.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Maryville, Savannah, Albany, Wathena, Elwood, Stanberry,
Mound City, Highland, Troy, Country Club Villa, Country Club, King
City, Grant City, Oregon, Burlington Junction, Hopkins, Ravenwood,
Union Star and Maitland.

This includes the following highways...
 Interstate 29 between mile markers 43 and 86.
 Interstate 229 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9438 4026 9431 3970 9475 3971 9534
      4000 9534 4000 9531 4003 9538 4022 9521
      4058 9529
TIME...MOT...LOC 1827Z 265DEG 39KT 4065 9523 4023 9513 3984 9548

32
Special weather statement, Aug 15, 2:09 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
209 PM CDT Thu Aug 15 2019

KSZ025-102-103-MOZ012-013-020-021-028-151945-
Doniphan KS-Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
Clinton MO-De Kalb MO-Andrew MO-
209 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN LEAVENWORTH...EASTERN ATCHISON...BUCHANAN...NORTHWESTERN
CLINTON...NORTHERN PLATTE...SOUTHEASTERN ANDREW AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong winds associated
with thunderstorms along a line extending from Country Club Villa to
Elwood to near Wathena to near Nortonville. Movement of these
strong winds was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
St. Joseph, Leavenworth, Atchison, Savannah, Platte City, Weston,
Gower, Wathena, Elwood, Country Club Villa, Country Club,
Stewartsville, Agency, Edgerton, Dearborn, Camden Point, Amazonia,
Rushville, Clarksdale and Tracy.

This includes the following highways...
 Interstate 29 between mile markers 20 and 59.
 Interstate 229 between mile markers 0 and 14.

LAT...LON 3972 9503 3980 9495 3997 9487 3972 9437
      3944 9461 3918 9518 3942 9518 3942 9543
TIME...MOT...LOC 1908Z 310DEG 34KT 3986 9484 3975 9488 3968 9497 3943
9529

32
Local storm report, Aug 15, 5:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 SSW DENTON            39.72N 95.28W
08/15/2019  E1.75 INCH       DONIPHAN           KS   EMERGENCY MNGR

            ALSO 60 MPH WINDS REPORTED AT THIS LOCATION.

&&

AB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 12:35 PM CDTSpecial Weather StatementEAXAtchison, Holt55 min
Aug 15, 1:27 PM CDTSpecial Weather StatementEAXAndrew, Gentry, Holt, Nodaway, Worth48 min
Aug 15, 2:09 PM CDTSpecial Weather StatementEAXBuchanan, Platte36 min
Aug 15, 4:54 PM CDTSevere Thunderstorm WarningEAXBuchanan51 min
Aug 15, 6:12 PM CDTSevere Thunderstorm WarningEAXClay, Clinton33 min
Aug 15, 6:39 PM CDTSpecial Weather StatementEAXRay51 min
Aug 15, 6:50 PM CDTSpecial Weather StatementEAXDaviess40 min
Aug 15, 4:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.